Hi. I’m the wife of a PFS sufferer in Phoenix, Arizona, USA.
Found this forum in a desperate spiral of clicks through Google.
My guy is a dedicated body builder, health conscious, 46 years old, Height is 6’2”, weight 210 lbs.
He took Finasteride, 1 mg/day, for about 2 years to treat AGA. Quit cold turkey in mid -February, 2020.
Because of several family tragedies, And a predisposition of mild bouts of depression, we may have missed early stages of symptoms. As his wife, I noticed more severe personality and physical changes by about 16-18 months of use.
The most notable side effects that have yet to resolve since discontinuation are zero spontaneous, nocturnal or AM erection, unsustainable erection only aft serious manipulation, major loss of sensation.
Lower Libido / Sex Drive
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Inability or Difficulty to Ejaculate / Orgasm
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Genital numbness / sensitivity decrease
Dry / Dark Circles under eyes
Stomach Pains / Digestion Problems
Vision - Acuity Decrease / Blurriness
Lowered body temperature
Lowered heart rate (bradycardia)
Crashed 2-3 weeks after stopping with sudden cardiac death (SCD) He was resuscitated, heart was stabilized, yet bradycardia persisted. Defibrillator/pace maker (ICD) was necessitated & implanted because no other cause for the heart function anomalies could be ascertained.
Also, because of the heart meds that are protocol following implantation of the ICD, they exacerbate the ED symptoms, so we can’t be sure of the cause until he can stop those, if ever.
He is still in shock, if you will, and in emotional shutdown, not even acknowledging PFS. SO, we haven’t even approached any doctors regarding treatment. Obviously, keeping his heart going is of prime importance.
SO, I’m researching and digging, and mostly feeling such OUTRAGE these drugs are being prescribed at all, much less to such young men. It’s crippling and killing.
So, the worst outcome of the skewed thinking, personality changes, and ED distress is that my husband decided to take aftermarket or black market ED drugs & visit a sex worker. The problem is, that it was in her hotel room that he dropped dead. (Good thing she knew CPR ) If I didn’t have 18 years of knowing my husband as an attentive & nurturing husband and father, I may not have been able to be as strong and dedicated to him, afterward. However, he gave me many loving and fulfilling years before this medication broke him down, so we are going to pay homage to that and battle on together. These drugs really F up lives…
A few things from a spouse’s view:
1.) I know the emotions, or lack of, can really break down communication. Fight it!
2.) Feelings of isolation & depression, caused by the meds are overwhelming—fight it! Let your loved ones in, as much as possible. Lean into them. Let them hold you, love you, and help you. Don’t do this alone.
3.) This syndrome is hard enough without the shame and self flagellation. Be gentle and patient with yourself. Push the shame and embarrassment aside. Seek professional, accredited, qualified help. And if they don’t hear and believe and know, then keep seeking until you find it.
4.) Finally, don’t forget the heart part of post finasteride syndrome. Healthy and fit people think that having very low resting heart rates are a huge plus to all the working out, but Bradycardia is a cardiac irregularity that I believe is linked to my husband’s experience of sudden cardiac death. I’m glad he’s still here, but PFS has really put some land mines in our path forward.
Battle onward all of you brave souls. Thank you for being here, sharing, informing & fighting.